Chemo: Gemzar effects

So, I think I am actually experiencing one of the side effects of the chemo I’ve been given. It’s not something I would normally have noticed, but since I have a continuous glucose monitor I did. According to WebMD.com one of the common side-effects of Gemzar (one of the two chemo agents I’m being given) is high blood sugar!

This is yesterday and today. This week was Gemzar (only) and I had a coffee (labeled BPC).

Day of chemo and day after

This was last week, when I didn’t have any coffee (BPC). I had the Gemzar chemo and Carboplatin, and also dexamethasone (a steroid, which did raise my glucose).

Chemo and Pre-meds

So, yesterday was day 8 in my chemo cycle (Carboplatin/Gemzar). Day 1 was a week ago, and I really didn’t like how I felt afterward. I was given dexamethasone and some anti-nausea meds and those made me feel yucky. After chemo was done I felt tired and had trouble coming up with the words I wanted to use. It was a terrible feeling.

The dexamethasone is a steroid and it skyrocketed my glucose, even up to 5-6 hours after being administered. My glucose peaked at about 144 mg/dL around 7 hours after the steroid. I didn’t even have issues with nausea, so much so that I didn’t take all my anti-nausea meds.

This time (week 2) I asked for no pre-meds, which my nurse was happy to do. I also only had one of the two chemo agents (Gemzar). I felt great after. There were no glucose spikes, no cognitive issues, and no nausea. Overall, I’m of the mind to add medications in as needed, rather than pre-medicating and then taking things out.

Next session, in two weeks, I plan to follow the same routine of no pre-meds. I expect to have similar results, with little to no nausea. I’m very much a fan of listening to your own body. From what little I can tell, by feeling around my armpit, my lymph nodes seem to be smaller. That’s a good sign, meaning the chemo is doing its job.